News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Lightheaded - Anxiety, or am I being discriminated against?


 Avarus - Fri Jun 10, 2005 1:28 pm

For about a week now I have been feeling lightheaded (Bending over quickly or moving makes it feel like I continue to move for bit before stopping, doesn't feel like everything is spinning. Sometimes I might lean to one side or stumble but not usually) 24/7 so I went to my doctor today since I had heart palpitations and went through 3 ECG's, 2 Blood Tests, Chest X-ray and physical examination. She checked my ears, nose, throat and took my blood pressure which was 160/100 even though I have lost weight, been exercising everyday, and eating much better (Less meat lots of veggies and grains less sugar and fat).

I told her about how I tend to get worked up about things, doom and gloom, and about how my dad has Chronic Anxiety Disorder. She perscribed Fluoxetine which is a generic Prozac thing for Anti-depressant which works on anxiety appearently. But I am wondering if might lightheadedness could be really caused by Anxiety? It's pretty much all the time, sort of feels like I continue moving for a bit after I stop.

I am obese and up until 2 months ago I was eating very poorly, and pretty much just laying around, and my grandfather died when he was 37 even though he was on the force and not really that overweight. (Though he's the only one who appreantly has died that young in his family the rest lived to their mid 60's - 80's).

And when I asked why it was unlikely that I had any type of heart problems, she told me that not many 20 year olds die of heart disease! Is that an okay position to take? It seems like they aren't worried simply because I am young, is it really that unlikely for me to have heart disease? (Including the fact that I have had 2 Blood Tests, 3 ECG's, Chest X-ray all came back negative).

3 different doctors have said this, and the doctor that was supposed to give me a stress test didn't give me one. After giving me an ECG and taking my blood pressure personally he told me that I was fine just that I had to work on losing weight and exercising.

And why am I not being put on any medication for high blood pressure? 160/100 seems pretty high, though when I went to my doctor of internal medicine he read it at 130/80 and when I was at the hospital when they last took my pressure it was also 130/80. Can anxiety spike your blood pressure enough to give such a high reading, I'll admit when I got my blood pressure taken today I kind of got a sickly feeling and suddenly started worrying about it being high though I didn't really notice my heart rate go up.

Is this just my anxiety working me up, is the chance of there being nothing wrong with me be so low that 3 doctors decided that I don't need any further diagnostics and that losing weight, exercise, better diet, and some anti-depressants are what I need?

This is the link to my episode of when I was having palpitations if you are curious to what symptoms other than being lightheaded and is a bit more detailed.

Click here!

I should also mention that my grandfather had scarelt fever as a child before the introduction of antibiotics and upon researching I found that untreated scarlet fever tended to become rheumatic fever and cause heart damage, just curious incase that might explain when he had a heart attack at such a young age while the rest of his family seemed fine. He's arteries were closed to the size of a pencial tip acordding to the doctor, and according to my grandma he was taking diet pills which contained speed.
 Shannon Morgan, CMA - Fri Jun 10, 2005 5:10 pm

User avatar You have had a thorough work up for heart disease, it is very uncommon (but not unheard of) for someone at 20 to have coronary disease, blockages develop over many years. Your lightheadedness is probably due to the Prozac, it's common to have those effects while you get adjusted to it.

Your palpitations are nothing to worry about, everyone has these at some point, they are harmless, but can be very bothersome. Your blood pressure is fine; yes, it can spike when you are very nervous and anxious.

Rhuematic fever does indeed damage the heart, but has no bearing on your case.

Just take care of yourself, continue on the new path (congrats, by the way!). Avoid sugar, alcohol, caffeine and tobacco - these make anxiety and palps much worse. Sleep 8 hours per night and on a schedule and try to avoid as much stress as possible; you will be fine.
 Avarus - Fri Jun 10, 2005 11:36 pm

I haven't started taking the Prozac yet, I am still currently weighing the pro's and con's of a drug that alters brain chemistry. The Prozac was an option my Doctor gave me in reply to my Lightheadedness and talk about anxiety. She said something about how I am likely to be breathing improperly while not knowing it and causing the light headedness, and that I could take the medication or simply choose to ignore it. Beyond that she didn't think there was anything wrong, though I did manage to persuade her to give me a Lipid panel, Fasting Glucose, and C-Reactive Protien test.

One of the others reasons she gave me the perscription is that appearently one of the side effects of Prozac was that it lowered appetite and she said it could help me lose weight.
 Shannon Morgan, CMA - Sat Jun 11, 2005 8:27 am

User avatar There are always side effects to every medication you take; that doesn't mean you will necessarily experience all of them. You will probably have an adjustment period, since antidepressants alter certain chemicals in your brain. However, that's exactly what they are for; and they do work wonderfully in most cases, if you just get through the period of getting used to it. These side effects usually go away after a week or two, maybe less, it just depends upon the individual. It also takes 2-4 weeks to become fully effective. Unfortunately, many people discontinue the medication before it has a chance to work and be free of the bothersome side effects.

And yes, it can lower appetite, again, not in every person.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here